Illinois, 2010

Hail and Damaging Wind in Illinois, April 7, 2010

April 7, 2010 · NWS ILX · 5 events in 4 counties and zones

Surface low pressure tracked from Missouri toward the Great Lakes, pulling a cold front into central Illinois on April 7th. Aided by an upper-level impulse, several discrete cells developed along the front during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Surface low pressure tracked from Missouri toward the Great Lakes, pulling a cold front into central Illinois on April 7th. Aided by an upper-level impulse, several discrete cells developed along the front during the afternoon. Many of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 7, 11:50 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 7, 11:50 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1250 PM CDT WED APR 7 2010

.DISCUSSION...
ISSUED 1045 AM CDT WED APR 7 2010

UPDATED THE FORECAST ABOUT AN HOUR AGO FOR HOURLY TEMPERATURE
TRENDS AND TO WARM THE SE UP A BIT WHERE TEMPS IN THE UPPER 60S
TO AROUND 70F THIS MORNING. HIGHS TO RANGE FROM THE LOWER 60S NW
OF THE IL RIVER TO THE MID 70S NEAR THE WABASH RIVER IN FAR SE IL.

CONTINUED LIKELY CHANCES OF SHOWERS AND THUNDERSTORMS TODAY WITH
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON EAST OF I-55.
DAMAGING WIND GUSTS IS 30% THREAT FROM PARIS TO EFFINGHAM EAST.
SPC HAS 5% RISK OF TORNADOES AND LARGE HAIL IN THE SLIGHT RISK
AREA EAST OF I-55 THIS AFTERNOON AND EARLY EVENING.

LATE MORNING SURFACE MAP SHOWS 1002 MB LOW PRESSURE JUST SW OF
QUINCY THAT IS WEAKENING A BIT WITH A FRONTAL BOUNDARY EXTENDING
TO NEAR GALESBURG AND SOUTH SIDE OF CHICAGO. ITS COLD FRONT WAS
INTO CENTRAL MO AND NW AR. MOIST DEWPOINTS IN THE MID TO UPPER 50S
ACROSS CENTRAL/SE IL IN THE WARM SECTOR.

MODELS BRING THE LOW PRESSURE EAST TOWARD THE IL/IN BORDER BY
SUNSET WHILE PULLING THE COLD FRONT EAST ACROSS THE STATE. THIS TO
LIKELY BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. BREAKS
IN OVERCAST EAST OF I-55 WILL CAUSE MORE HEATING AND INSTABILITY
WHERE GREATER CHANCES OF SEVERE STORMS FROM 2-8 PM. 850 MB LOW
LEVEL WINDS OF 55 KNOTS SUPPORTS GUSTY WINDS TOO.

ILX WILL BE DOING A SPECIAL 18Z UPPER AIR FLIGHT TODAY.

HUETTL

&&

.AVIATION...
ISSUED 1250 PM CDT WED APR 7 2010

AT MIDDAY 1002 LOW PRESSURE WAS NEAR QUINCY WITH ITS COLD FRONT
EXTENDING ACROSS SE MO INTO NW AR. THIS WILL MOVE EAST TO THE
IL/IN BORDER BY SUNSET PULLING THE COLD FRONT INTO SE IL EARLY
THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD
OF THIS STORM SYSTEM WILL AFFECT THE CENTRAL IL TERMINALS THIS
AFTERNOON...WITH IFR TO MVFR VSBYS/CEILINGS POSSIBLE IN
THUNDERSTORMS. A FEW THUNDERSTORMS COULD BECOME STRONG TO EVEN
SEVERE THIS AFTERNOON FROM I-55 EAST WITH GUSTY WINDS...HAIL...
FREQUENT LIGHTNING AND BRIEF HEAVY RAINS. THUNDERSTORM CHANCES
WILL END AT PIA AND SPI BETWEEN 20Z- 21Z AND AT CMI BY 00Z/7 PM.
CEILINGS WILL DROP TO 1-2K FT BEHIND THE COLD FRONT THIS EVENING
AND TO 600-1200 FT OVERNIGHT AND THU MORNING. STRONG UPPER LEVEL
TROF OVER THE CENTRAL PLAINS WILL MOVE INTO EASTERN IL BY 18Z/1 PM
THU WITH LOW CLOUDS BREAKING UP THU AFTERNOON FROM WEST TO EAST
AFTER ITS PASSAGE. BREEZY SSW WINDS ALONG I-72 AND LIGHTER SE
WINDS AT PIA AND BMI WILL TURN BREEZY NW BEHIND THE COLD FRONT BY
THIS EVENING AND CONTINUE THU MORNING. THIS DUE TO TIGHT PRESSURE
GRADIENT OVER IL AS LOW PRESSURE DEEPENS INTO THE SE GREAT LAKES
AND HIGH PRESSURE SETTLES INTO THE GREAT PLAINS.

HUETTL

&&

.PREV DISCUSSION...
ISSUED 230 AM CDT WED APR 7 2010

BAND OF WEAKENING SHOWERS AND THUNDERSTORMS HAS BEGUN TO SPREAD
ACROSS AREAS WEST OF THE ILLINOIS RIVER. MAIN FRONTAL BAND EXTENDING
FROM THE SOUTH SIDE OF CHICAGO TO THE QUAD CITIES...THEN SOUTHWEST
ACROSS MISSOURI. STILL HAVE TEMPERATURES IN THE LOWER 70S OVER MOST
OF THE CWA...BUT THEY HAVE DROPPED QUICKLY IN THE RAIN AREA.

MAIN FORECAST ISSUE INVOLVES CHANCES OF SEVERE WEATHER TODAY AS THIS
FRONT PUSHES SOUTHEAST ACROSS THE AREA.

SHORT TERM...TODAY THROUGH FRIDAY...
SEVERE WEATHER THREAT EXPECTED IN AREAS SOUTHEAST OF I-55. A BIT OF
A QUESTION EXISTS WITH THE AMOUNT OF DESTABLIZATION AVAILABLE...
DEPENDING ON HOW MUCH SUNSHINE IS FILTERED OUT BY THE CIRRUS REMAINS
FROM THE ONGOING ACTIVITY. HOWEVER...THE CURRENT STORMS ARE NOT
EXPECTED TO REACH THE EASTERN CWA...SO THE AIRMASS IN THAT AREA WILL
REMAIN UNCONTAMINATED. CAPES EXPECTED TO RISE TO NEAR 1000 J/KG BY
MID-AFTERNOON WITH LITTLE CAP...AS A LOW LEVEL JET OF 45-50 KNOTS
PUMPS ADDITIONAL MOISTURE INTO THE AREA THIS MORNING. SHOULD SEE THE
THUNDERSTORM ACTIVITY REDEVELOP AROUND MIDDAY. HIGHEST SPC
PROBABILITIES ARE SOUTHEAST OF A DANVILLE TO EFFINGHAM LINE...JUST
SOUTHEAST OF THE SURFACE LOW WHICH WILL TRACK ROUGHLY ALONG I-72.
AREAS NORTHWEST OF THE ILLINOIS RIVER WILL SEE SHOWERS LINGER INTO
THE AFTERNOON...AS WELL AS TEMPERATURES FALLING THROUGH THE 50S.

SYNOPTIC FRONT SHOULD BE OUT OF THE AREA BY MID EVENING...WITH
DECREASING POPS ACROSS THE SOUTHERN CWA AS A DRY SLOT PUNCHES ITS
WAY NORTHEAST. ADDITIONAL RAIN EXPECTED ACROSS THE NORTH THOUGH...AS
THE UPPER TROUGH SWINGS ACROSS ILLINOIS TONIGHT.

AFTER THAT...QUIET WEATHER EXPECTED THE NEXT COUPLE DAYS...AS A
SURFACE RIDGE BUILDS EAST ACROSS THE MISSISSIPPI VALLEY. WITH THE
UPPER TROUGH DEEPENING AS IT MOVES ACROSS THE EASTERN CONUS...A
COOLER PERIOD IS EXPECTED THURSDAY AND THURSDAY NIGHT. MAY SEE SOME
FROST THURSDAY NIGHT...BUT THIS IS NOT ALL THAT ABNORMAL FOR THIS
TIME OF YEAR.

LONG TERM...SATURDAY THROUGH TUESDAY...
A DRY AND WARMING TREND WILL SET UP THROUGH THE PERIOD...AS UPPER
RIDGING BUILDS OVER THE CENTRAL AND EASTERN CONUS. A FRONT TO THE
NORTH REPRESENTS THE ONLY SOURCE OF THUNDER CHANCES IN THE
REGION...ON SUNDAY NIGHT.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 7, 10:01 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1101 AM CDT WED APR 7 2010

ILZ027>031-036>038-040>043-047>051-081200-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1101 AM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SHOWERS AND SCATTERED THUNDERSTORMS INTO THE
EARLY EVENING. BRIEF HEAVY RAINFALL AND GUSTY WINDS WILL BE LIKELY
WITH THE STRONGER STORMS. HOWEVER THE BIGGER THREAT FOR SEVERE
STORMS WILL BE EAST OF I-55 WHERE DAMAGING WIND GUSTS WILL BE THE
MAIN SEVERE WEATHER THREAT...WITH LARGE HAIL AND AN ISOLATED
TORNADO ALSO POSSIBLE FROM 2 TO 8 PM ESPECIALLY EAST OF I-57.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF I-55 FROM 2 TO 8 PM TODAY.

ILZ044>046-052>057-061>063-066>068-071>073-081200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
1101 AM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SHOWERS AND SCATTERED THUNDERSTORMS THROUGH
EARLY EVENING. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE
FROM 2 TO 8 PM. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS...HOWEVER LARGE HAIL MAY ALSO OCCUR WITHIN THE STRONGEST
STORMS ALONG WITH AN ISOLATED TORNADO EAST OF I-55.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 2 TO 8 PM TODAY.

KH

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Macon

When
April 7, 1:29 PM CST to 1:30 PM CST
Where
Macon County, Decatur
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.850, -88.950

Hail, McLean

When
April 7, 1:45 PM CST to 1:46 PM CST
Where
McLean County, 2 mi N of Holder
Measured
0.88 in hail
Reported by
Public
Coordinates
40.479, -88.820

Thunderstorm Wind, McLean

When
April 7, 1:45 PM CST to 1:46 PM CST
Where
McLean County, 4 mi W of Chenoa
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
40.730, -88.796

A swimming pool was damaged by thunderstorm winds.

Hail, Jasper

When
April 7, 4:05 PM CST to 4:06 PM CST
Where
Jasper County, Newton
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.980, -88.170

Hail, Crawford

When
April 7, 4:33 PM CST to 4:34 PM CST
Where
Crawford County, Annapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.150, -87.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227043, 227044, 227055, 227046, 227047.